Medical questions & health advice by board certified doctors
"Why would a healthy woman lose her hair?"
I'm a 22 year old new mom and I'm really upset. It seems like I'm losing my hair - it comes out in large chunks, in the shower, and I notice it on my clothes and even on my pillow when I wake up in the morning. Why is this happening? Help!
The phenomenon you are describing is known as telogen effluvium. This is a form of rapid hair loss, usually precipitated by a severe physical stress. It is very common after pregnancy, and the hair loss usually peaks and then begins to diminish 3 or 4 months after it begins. Telogen effluvium can be diagnosed by your dermatologist or by your primary care doctor by its typical presentation and by something known as the "pull" test which can be performed in the office. Your doctor may also want to rule out some basic medical conditions, such as thyroid problems or anemia, with some simple blood tests, although given the classic presentation you are describing (sudden hair loss after pregnancy) this may not be necessary. Fortunately, this hair loss you are experiencing is reversible and will gradually get better over a few months. Unfortunately, there is not much in the way of medical therapy that can speed up the process. While people are waiting for the hair to grow back in, some find that permanents and other 'curling' treatments by hair stylists help the hair to seem more full. Similarly, volumizing shampoos and treatments that you can purchase in the beauty section of your pharmacy may be of some help.
Need more info?See a dermatologist today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.